Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2003, 6:04 PM CDT for Labette County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 6:04 PM CDT (23:04 UTC)
- Expired
- Jul 28, 2003, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282304 SVRICT KSC099-290000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 700 PM CDT. * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PARSONS...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTH OF OSWEGO AROUND 700 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 700 PM CDT. LAT...LON 3739 9529 3725 9534 3716 9509 3737 9509 $$ /KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 28, 3:25 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT MON JUL 28 2003 FORECAST CONCERNS TDY ARE SHRA CHCS TNGT AND AGAIN ON WED. WEAK FRONTAL BOUNDARY CONTINUES TO OOZE ACROSS THE CWA ATTM LOCATED FROM CNU-ICT-LBL...WITH SATL SHOWING SOME ELAVATED AC ACROSS CEN KS NORTH OF THE BOUNDARY. INTERSTING TEMP GRADIENT ACROSS THE AREA WITH 96 IN ICT AND 83 IN HUT. LACK OF ANY UPPER LEVEL S/WV MOVING ACROSS KS HAS LEAD TO LITTLE IF ANY SHRA/TSRA DVLPMNT. LATEST LAPS DATA SHOWS LIMITED MOISTURE CONVERGENCE NEAR THE BOUNDARY AND INSTABILITY IS RATHER LIMITED ALSO. SO WITH THESE FACTORS IN MIND, DO NOT SEE MUCH WIDESPREAD CONVECTION BREAKING OUT THIS AFTN/EVE. MAY SEE SOME ISOLD TSRA IN THE EVENING HOURS AS A WK IMPULSE MOVES ACROSS THE AREA FROM NWRN KS. BUT THESE WILL BE DIURNALLY DRIVEN AT BEST. SO WILL TRIM BACK POPS FOR THE OVERNIGHT HOURS TO JUST A SLGT CHC AS WAA IS WEAK AND ISENTROPIC LIFT IS LIMITED. SLIGHTLY COOLER AIR CONTINUES TO TRICKLE INTO THE AREA POST FRONTAL BUT RESIDUAL MOISTURE HANGS BACK QUITE A WAYS. SO WILL KEEP MIN TEMPS UP TNGT BASED ON HIGHER DWPT AIR. TUES: FRONTAL BOUNDARY CONTINUES TO CREEP SOUTH INTO OK ON TUES WITH RESIDUAL MOISTURE STILL LINGERING IN SRN KS. NOT MUCH IN THE WAY OF ISENTROPIC LIFT OVER THE BOUNDARY INTO SRN KS...BUT RESDUAL MOISTURE AND LIMITED INSTABILITY MAY BE ENOUGH FOR A SLGT CHC OF SHRA. WILL KEEP THIS IN SRN KS GRIDS/ZONES WITH THIS IN MIND. BUT CHCS OF ANY MEASURABLE SHRA IS SMALL. WED-THU: NW FLOW ALOFT LEADS TO MORE WEAK IMPULSES MOVING ACROSS KS DURING THIS TIME FRAME. MOISTURE RETURN AHEAD OF THIS IMPULSE IS RATHER LIMITED, WITH GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS FOR WED AFTN. INHERITED POPS LOOK OKAY FOR NOW. ETA A LITTLE SUSPECT ON QPF FOR THU...SO WILL LEAVE DRY FOR NOW ALSO. FRI-MON: NW FLOW PATTERN CONTINUES FOR THE EXTENDED WITH WEAK IMPULSES SLATED TO MOVE DOWN FROM THE NORTH. DIFFICULT TO REALLY SEE ANY LARGE PCPN CHCS THROUGH THE FRI-SUN TIME PERIOD AS SFC FEATURES REMAIN RATHER WEAK...SO WILL KEEP THINGS DRY FOR NOW. WILL PLACE MAIN EMPHASIS ON TEMPS. TEMPS LOOK TO WARM AGAIN TOWARDS THE WEEKEND INTO THE UPPER 90S AS UPPER LEVEL RIDGE AXIS TRYS TO MOVE FURTHER EAST WITH TIME. SO WILL KEEP WARM TEMPS GOING THROUGH THE WEEKEND. FCSTID = 22 / KETCHAM ICT 69 91 67 93 / 20 20 10 20 HUT 68 90 66 92 / 20 10 10 20 EWK 69 90 66 92 / 20 10 10 20 EQA 69 90 66 92 / 20 20 10 20 WLD 70 90 67 93 / 20 30 10 20 RSL 65 90 64 92 / 20 5 10 20 GBD 67 90 65 92 / 20 10 10 20 SLN 67 90 65 92 / 20 10 10 20 MPR 69 90 66 92 / 20 10 10 20 CFV 69 89 67 92 / 30 30 10 20 CNU 68 89 66 92 / 20 20 10 20 K88 68 89 66 91 / 20 20 10 20 .ICT...NONE. KETCHAM
Hazardous weather outlook, Jul 28, 6:26 AM CDT, 11 hours 38 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. HOWEVER, ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH TUESDAY EVENING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY. AT THIS TIME, SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.